Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Multistep-Galerkin methods for hyperbolic equations


Author: Vassilios A. Dougalis
Journal: Math. Comp. 33 (1979), 563-584
MSC: Primary 65M10; Secondary 65M15, 65N30
DOI: https://doi.org/10.1090/S0025-5718-1979-0521277-5
MathSciNet review: 521277
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Multistep methods for first- and second-order ordinary differential equations are used for the full discretizations of standard Galerkin approximations to the initial-periodic boundary value problem for first-order linear hyperbolic equations in one space dimension and to the initial-boundary value problem for second-order linear selfadjoint hyperbolic equations in many space dimensions. $ {L^2}$-error bounds of optimal order in space and time are achieved for large classes of such multistep methods.


References [Enhancements On Off] (What's this?)

  • [1] G. A. BAKER, "A finite element method for first order hyperbolic equations," Math. Comp., v. 29, 1975, pp. 995-1006. MR 0400744 (53:4574)
  • [2] G. A. BAKER & J. H. BRAMBLE, Semidiscrete and Single Step Fully Discrete Approximations for Second Order Hyperbolic Equations, Rep. No. 22, Centre de Mathématiques Appliqueés de l'Ecole Polytechnique, Paris, 1977.
  • [3] M. CROUZEIX, Sur l'Approximation des Équations Différentielles Opérationelles Linéaires par des Méthodes de Runge-Kutta, Thèse de Doctorat d'Etat, Université Paris VI, 1975.
  • [4] J. E. DENDY, "Two methods of Galerkin type achieving optimum $ {L^2}$ rates of convergence for first order hyperbolics," SIAM J. Numer. Anal., v. 11, 1974, pp. 637-653. MR 0353695 (50:6178)
  • [5] V. A. DOUGALIS, High Order Fully Discrete Galerkin Approximations to Hyperbolic Equations, Ph. D. Thesis, Harvard University, May 1976.
  • [6] T. DUPONT, "$ {L^2}$-estimates for Galerkin methods for second order hyperbolic equations," SIAM J. Numer. Anal., v. 10, 1973, pp. 880-889. MR 0349045 (50:1539)
  • [7] T. DUPONT, "Galerkin methods for first order hyperbolics: an example," SIAM J. Numer. Anal., v. 10, 1973, pp. 890-899. MR 0349046 (50:1540)
  • [8] G. FIX & N. NASSIF, "On finite element approximations to time dependent problems," Numer. Math., v. 19, 1972, pp. 127-135. MR 0311122 (46:10218)
  • [9] E. GEKELER, "Linear multistep methods and Galerkin procedures for initial boundary value problems," SIAM J. Numer. Anal., v. 13, 1976, pp. 536-548. MR 0431749 (55:4744)
  • [10] P. HENRICI, Discrete Variable Methods in Ordinary Differential Equations, Wiley, New York, 1962. MR 0135729 (24:B1772)
  • [11] J. D. LAMBERT, Computational Methods in Ordinary Differential Equations, Wiley, New York, 1973. MR 0423815 (54:11789)
  • [12] P. LESAINT, "Finite element methods for symmetric hyperbolic equations," Numer. Math., v. 21, 1973, pp. 244-255. MR 0341902 (49:6648)
  • [13] J. L. LIONS & E. MAGENES, Problèmes aux Limites Non Homogènes et Applications, Vols. I & II, Dunod, Paris, 1968.
  • [14] M. S. MOCK, "Projection methods with different trial and test spaces," Math. Comp., v. 30, 1976, pp. 400-416. MR 0423840 (54:11814)
  • [15] M. S. MOCK, "Explicit finite element schemes for first order symmetric hyperbolic systems," Numer. Math., v. 26, 1976, pp. 367-378. MR 0448955 (56:7260)
  • [16] I. J. SCHOENBERG, "Contributions to the problem of approximation of equidistant data by analytic functions," Parts A and B, Quart. Appl. Math., v. 4, 1946, pp. 45-99, 112-141.
  • [17] G. STRANG, "The finite element method and approximation theory," in Numerical Solution of Partial Differential Equations II (Synspade 1970), ed. by B. Hubbard, Academic Press, New York, 1971, pp. 547-583. MR 0287723 (44:4926)
  • [18] B. SWARTZ & B. WENDROFF, "The relative efficiency of finite difference and finite element methods. I: Hyperbolic problems and splines," SIAM J. Numer. Anal., v. 11, 1974, pp. 979-993. MR 0362952 (50:15390)
  • [19] V. THOMÉE, "Convergence estimates for semi-discrete Galerkin methods for initial-value problems," in Numerische, insbesondere approximations-theoretische Behandlung von Funktionalgleichungen, ed. by R. Ansorge and W. Törnig, Lecture Notes in Math., vol. 333, Springer-Verlag, Berlin and New York, 1973, pp. 243-262. MR 0458948 (56:17147)
  • [20] V. THOMÉE & B. WENDROFF, "Convergence estimates for Galerkin methods for variable coefficient initial value problems," SIAM J. Numer. Anal., v. 11, 1974, pp. 1059-1068. MR 0371088 (51:7309)
  • [21] L. WAHLBIN, "A modified Galerkin procedure with Hermite cubics for hyperbolic problems," Math. Comp., v. 29, 1975, pp. 978-984. MR 0388809 (52:9643)
  • [22] B. WENDROFF, On Finite Elements for Equations of Evolution, Rep. LA-DC-72-1220, Los Alamos, N. M., 1972.
  • [23] M. F. WHEELER, "A priori $ {L_2}$ error estimates for Galerkin approximations to parabolic partial differential equations," SIAM J. Numer. Anal., v. 10, 1973, pp. 723-759. MR 0351124 (50:3613)
  • [24] M. ZLÁMAL, "Finite element multistep discretizations of parabolic boundary value problems," Math. Comp., v. 29, 1975, pp. 350-359. MR 0371105 (51:7326)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M10, 65M15, 65N30

Retrieve articles in all journals with MSC: 65M10, 65M15, 65N30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1979-0521277-5
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society